Alert archive / New Mexico / High Wind Watches in 2014
High Wind Watch 4, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this high wind watch at Jan 28, 2014, 1:53 PM MST for Eddy County, New Mexico. It took effect at Jan 30, 2014, 5:00 AM MST. It was in force for .
The area
The counties it named.
The facts
- Issued
- Jan 28, 2014, 1:53 PM MST (20:53 UTC)
- In effect from
- Jan 30, 2014, 5:00 AM MST
- Expired
- Jan 29, 2014, 1:24 PM MST
- In force
- Issued by
- NWS Midland/Odessa, TX
County Eddy County, NM
The radar
The Holloman AFB radar (KHDX), 183 km from the middle of the area, began a volume at 20:49 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Midland Regional, TX (KMAF), launched 12:00Z, 8.9 hours before the alert went out and 206 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2185 m above ground
- 0-6 km bulk shear
- 67 kt
- 0-1 km storm-relative helicity
- 252 m²/s²
- 0-3 km storm-relative helicity
- 280 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
294 WWUS74 KMAF 282053 NPWMAF URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 253 PM CST TUE JAN 28 2014 ...HIGH WINDS POSSIBLE IN THE GUADALUPE MOUNTAINS THURSDAY THROUGH FRIDAY... .STRONG MOUNTAIN TOP WINDS WILL BE POSSIBLE THURSDAY THROUGH FRIDAY AS WESTERLY FLOW ALOFT INCREASES OVER THE GUADALUPE MOUNTAINS. NMZ027-TXZ258-291200- /O.NEW.KMAF.HW.A.0004.140130T1200Z-140201T0000Z/ GUADALUPE MOUNTAINS OF EDDY COUNTY-GUADALUPE MOUNTAINS- INCLUDING THE CITIES OF...QUEEN...GUADALUPE MOUNTAINS NP... PINE SPRINGS 153 PM MST TUE JAN 28 2014 ...HIGH WIND WATCH IN EFFECT FROM LATE WEDNESDAY NIGHT THROUGH FRIDAY AFTERNOON... * EVENT...HIGH WINDS. * TIMING...5 AM MST THURSDAY THROUGH 5 PM MST FRIDAY. * IMPACTS...TRAVEL THROUGH THE GUADALUPE MOUNTAINS INCLUDING GUADALUPE PASS MAY BE IMPACTED AND LOW FLYING AIRCRAFT MAY EXPERIENCE SEVERE TURBULENCE. * WINDS...WEST WINDS OF 35 TO 45 MPH WITH GUSTS TO 65 MPH WILL BE POSSIBLE. PRECAUTIONARY/PREPAREDNESS ACTIONS... A HIGH WIND WATCH MEANS THERE IS THE POTENTIAL FOR A HAZARDOUS HIGH WIND EVENT. SUSTAINED WINDS OF AT LEAST 40 MPH...OR GUSTS OF 58 MPH OR STRONGER MAY OCCUR. CONTINUE TO MONITOR THE LATEST FORECASTS. && $$
2 follow-up statements
989 WWUS74 KMAF 291113 NPWMAF URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 513 AM CST WED JAN 29 2014 ...HIGH WINDS POSSIBLE IN THE GUADALUPE MOUNTAINS THURSDAY THROUGH FRIDAY... .STRONG MOUNTAIN TOP WINDS WILL BE POSSIBLE THURSDAY THROUGH FRIDAY AS WESTERLY FLOW ALOFT INCREASES OVER THE GUADALUPE MOUNTAINS. NMZ027-TXZ258-292100- /O.CON.KMAF.HW.A.0004.140130T1200Z-140201T0000Z/ GUADALUPE MOUNTAINS OF EDDY COUNTY-GUADALUPE MOUNTAINS- INCLUDING THE CITIES OF...QUEEN...GUADALUPE MOUNTAINS NP... PINE SPRINGS 413 AM MST WED JAN 29 2014 ...HIGH WIND WATCH REMAINS IN EFFECT FROM LATE TONIGHT THROUGH FRIDAY AFTERNOON... * EVENT...HIGH WINDS. * TIMING...5 AM MST THURSDAY THROUGH 5 PM MST FRIDAY. * WINDS...WEST WINDS OF 35 TO 45 MPH WITH GUSTS TO 65 MPH WILL BE POSSIBLE. * IMPACTS...TRAVEL THROUGH THE GUADALUPE MOUNTAINS INCLUDING GUADALUPE PASS MAY BE IMPACTED AND LOW FLYING AIRCRAFT MAY EXPERIENCE SEVERE TURBULENCE. PRECAUTIONARY/PREPAREDNESS ACTIONS... A HIGH WIND WATCH MEANS THERE IS THE POTENTIAL FOR A HAZARDOUS HIGH WIND EVENT. SUSTAINED WINDS OF AT LEAST 40 MPH...OR GUSTS OF 58 MPH OR STRONGER MAY OCCUR. CONTINUE TO MONITOR THE LATEST FORECASTS. && $$
547 WWUS74 KMAF 292024 NPWMAF URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 224 PM CST WED JAN 29 2014 ...HIGH WINDS ARE EXPECTED IN THE GUADALUPE MOUNTAINS THURSDAY THROUGH FRIDAY... .MOUNTAIN TOP WINDS WILL BE ON THE INCREASE THURSDAY THROUGH FRIDAY AS A JET SPEED MAXIMA MOVES NEAR THE MOUNTAINS. WEST AND SOUTHWEST WINDS WILL INCREASE IN MOST AREAS...BUT ESPECIALLY IN THE EXPOSED AREAS OF THE HIGHER ELEVATIONS AND IN FAVORABLY ALIGNED GAPS AND PASSES. EVEN THOUGH THE WARNING IS IN EFFECT THURSDAY THROUGH FRIDAY THERE WILL PROBABLY BE A LULL IN THE LOWER ELEVATIONS THURSDAY NIGHT AND FRIDAY MORNING. NMZ027-TXZ258-301130- /O.UPG.KMAF.HW.A.0004.140130T1200Z-140201T0000Z/ /O.NEW.KMAF.HW.W.0006.140130T1400Z-140201T0000Z/ GUADALUPE MOUNTAINS OF EDDY COUNTY-GUADALUPE MOUNTAINS- INCLUDING THE CITIES OF...QUEEN...GUADALUPE MOUNTAINS NP... PINE SPRINGS 124 PM MST WED JAN 29 2014 ...HIGH WIND WARNING IN EFFECT FROM 7 AM THURSDAY TO 5 PM MST FRIDAY... THE NATIONAL WEATHER SERVICE IN MIDLAND/ODESSA HAS ISSUED A HIGH WIND WARNING...WHICH IS IN EFFECT FROM 7 AM THURSDAY TO 5 PM MST FRIDAY. THE HIGH WIND WATCH IS NO LONGER IN EFFECT. * EVENT...HIGH WINDS. * TIMING...7 AM MST THURSDAY THROUGH 5 PM MST FRIDAY. * WINDS...WEST WINDS OF 35 TO 50 MPH WITH GUSTS TO 60 TO 70 MPH WILL BE POSSIBLE. * IMPACTS...TRAVEL THROUGH THE GUADALUPE MOUNTAINS INCLUDING GUADALUPE PASS MAY BE IMPACTED AND LOW FLYING AIRCRAFT MAY EXPERIENCE SEVERE TURBULENCE. PRECAUTIONARY/PREPAREDNESS ACTIONS... A HIGH WIND WARNING MEANS A HAZARDOUS HIGH WIND EVENT IS EXPECTED OR OCCURRING. SUSTAINED WIND SPEEDS OF AT LEAST 40 MPH OR GUSTS OF 58 MPH OR MORE CAN LEAD TO PROPERTY DAMAGE. && $$
What forecasters said that day
The local office's own words before this high wind watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this high wind watch went out at Jan 28, 1:52 PM MST, 1 minute earlier.
Area forecast discussion, Jan 28, 1:52 PM MST, 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
252 PM CST Tue Jan 28 2014
.DISCUSSION...
Much warmer temperatures are headed to west Texas and southeast
beginning tomorrow and continuing at least through Thursday and
Friday. After a very cold night a surface lee trough will form
and intensify Wednesday in a dry northwest flow aloft regime.
Temperatures will still be below normal Wednesday but they
will be 20 degrees warmer than today. The flow aloft will
turn westerly Thursday and Friday and surface to 850 millibar
temperatures will increase dramatically due to low level thermal
ridging and downslope flow developing with a decent amount
of sunshine expected. Temperatures will soar to much above
normal temperatures both Thursday and Friday. The westerly
flow aloft will become swift both days and could result in
high winds in the Guadalupe Mountains. We have issued a
high wind watch for that location Thursday through Friday.
A dry cold front will move through the region Saturday cooling
temperatures several degrees. Temperatures however are still
expected to remain generally above normal. A reinforcing shot of
cooler air is expected Saturday and Sunday and temperatures Sunday
will be knocked down to below normal values. Some of the guidance
is suggesting some precipitation possible these periods but the
zonal flow aloft expected casts doubts for that scenario. Will
leave any mention out of the forecast at this time.
A progressive southern stream upper level system is forecast
to approach the forecast area Monday. The GFS and ECMWF
model are in general agreement in the timing with this
system. Both models are printing out precipitation, especially
the ECMWF given its slight negative tilt. Will add a slight
chance of showers Monday night with the approach of this
trough. Temperatures are expected to rise above normal Monday
ahead of this trough but cooler temperatures (below normal
temperatures) are expected behind it next Tuesday.
&&
.FIRE WEATHER...
ire wx concerns will begin to increase Wed across the area as gusty
s winds develop in assocn with lee trough and as dry air still
remains in place. Cool temperatures will limit concern some though
and thus looks to be more of a fire danger statement type day. Thur
looks to be a more definitive Red Flag day. Thermal ridge will
amplify and MSLP gradient will tighten underneath semi-zonal mid
level flow. Thermal ridge will amplify such that high temps will be
about 20 degrees above normal. By 21Z Thur there will a rather
expansive 85h wind speed maxima of 25-35kts generally from highway
62/180 to I-10 within CWFA and with a MSLP gradient of 4mb/100nm
seems likely that surface winds of 20-30 mph gusts to 35-40 mph will
materialize across the plains. Higher winds are expected in the mtns
where 7h (near mtn top) winds will be 30-35kts. Sfc temps in the raw
model are too low and thus the RHs are too high. As such we have
issued a fire weather watch for Thur across much of the area bound
by 62/180 to I-10, including the Davis Mtns and excluding the ern
tier. More of the same Fri. The 85h wind field looks to be stronger
over a larger area and 7h winds are stronger too. Mixed layer winds
are approximately 25kts across the PB Thur/Fri. In general winds
fields look a little better on Fri and Fri will have had one more
day to dry the fuels. We were on the verge of issuing a watch for Fri
too but opted to wait for more model consistency.
&&
.PRELIMINARY POINT TEMPS/POPS...
ANDREWS TX 15 51 35 78 / 0 0 0 0
BIG SPRING TX 15 52 34 78 / 0 0 0 0
CARLSBAD NM 13 61 32 82 / 0 0 0 0
DRYDEN TX 18 50 30 75 / 0 0 0 0
FORT STOCKTON TX 20 62 41 84 / 0 0 0 0
GUADALUPE PASS TX 19 52 41 71 / 0 0 0 0
HOBBS NM 13 52 29 77 / 0 0 0 0
MARFA TX 10 58 24 74 / 0 0 0 0
MIDLAND INTL AIRPORT TX 12 50 32 78 / 0 0 0 0
ODESSA TX 15 52 36 79 / 0 0 0 0
WINK TX 12 60 30 81 / 0 0 0 0
&&
.MAF WATCHES/WARNINGS/ADVISORIES...
NM...FIRE WEATHER WATCH from Thursday morning through Thursday
afternoon FOR THE FOLLOWING ZONES... Guadalupe Mountains
NP/Lincoln NF/LNZ...Southeast Plains/BLM Roswell/LNZ.
HIGH WIND WATCH from late Wednesday night through Friday
afternoon FOR THE FOLLOWING ZONES... Guadalupe Mountains of
Eddy County.
TX...FIRE WEATHER WATCH Thursday afternoon FOR THE FOLLOWING ZONES...
Andrews...Davis/Apache Mountains Area...Dawson...Ector...
Gaines...Guadalupe Mountains...Loving...Marfa Plateau...
Martin...Midland...Pecos...Reeves County and Upper Trans
Pecos...Van Horn and Highway 54 Corridor...Ward...Winkler.
HIGH WIND WATCH from late Wednesday night through Friday
afternoon FOR THE FOLLOWING ZONES... Guadalupe Mountains.
&&
99/99Hazardous weather outlook, Jan 28, 1:38 PM MST, 15 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 238 PM CST TUE JAN 28 2014 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-292045- GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS- NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES- DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL- VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS- LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN- DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU- BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS- 238 PM CST TUE JAN 28 2014 /138 PM MST TUE JAN 28 2014/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW MEXICO...SOUTHWEST TEXAS AND WEST TEXAS. .DAY ONE...THIS AFTERNOON AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY CRITICAL FIRE WEATHER CONDITIONS ARE POSSIBLE ACROSS PARTS OF WEST TEXAS AND SOUTHEAST NEW MEXICO THURSDAY AND FRIDAY AND A FIRE WEATHER WATCH HAS BEEN ISSUED FOR THURSDAY. ALSO HIGH WINDS ARE EXPECTED THURSDAY AND FRIDAY IN THE GUADALUPE MOUNTAINS AND A HIGH WIND WATCH HAS BEEN ISSUED. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/ HTTP://WEATHER.GOV/MIDLAND
The office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 28, 1:51 PM MST | Fire Weather Watch | MAF | Andrews, Borden, Crane, Dawson, Ector, Gaines and 12 more | 24 hr |
Nearby
High Wind Watches in New Mexico, 2014High Wind Watches in Texas, 2014Every high wind watch in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.